Birth control pills are known to contain certain levels of hormones that are required for preventing pregnancy. Estrogen and progestin are the two most common female sex hormones that are contained in birth control pills in different combinations. They prevent the process of ovulation from taking place and are also responsible for bringing about changes to the lining of the uterus to prevent pregnancy from occurring. These pills also alter the mucus present at the cervix or the opening of the uterus to prevent the sperm from entering. While birth control pills are one of the safest and most effective forms of birth control, they are also known to cause changes in breast tissue, which can make affect your breast size. When a person starts taking birth control pills, there is a fluctuation and an increase in their hormone levels. This is what results in an increase in breast size. There is a lot of debate on whether birth control can really affect your breast size and today we take a look at the science behind this phenomenon.
Does Birth Control Affect Your Breast Size?
The fact is that yes, birth control definitely has an effect on breast size and is capable of increasing the size of a woman’s breasts. This happens because of the changing levels of estrogen and progesterone during the menstrual cycle. These changing levels of hormones cause changes to occur in the breast tissue. Apart from an increase in breast size, a woman may also feel that their breasts feel tender or sore at varying times during the entire cycle.
The majority of all birth control pills contain the hormones estrogen and progestin, which is a synthetic form of progestin (another female sex hormone). When you start taking birth control pills, it can stimulate the breasts to increase in size. However, the increase is usually very slight and sometimes hardly noticeable.
However, within a couple of months of being on the pill, the breasts will return to their regular size. They will also return to their regular size once the person stops taking the pill.
There is also another association believed to be behind the cause of breast enlargement while taking birth control. When a woman starts taking birth control, the changing levels of the hormone in the body lead to fluid retention. This can also make the breasts feel enlarged.
When breasts increase in size due to fluid retention, also referred to as edema, you will notice that the breasts return to their former size within the week when they stop taking the active pill, or the week during which you get your period.
Can Birth Control Also Increase Your Weight?
One of the potential side effects of being on birth control pills is that you may gain weight. Similar to the increase in the size of your breasts, the weight gain is also generally very slight.
In 2014, a review of over 45 clinical trials was published in which the researchers tried to find a causal association between the different types of birth control containing both progestin and estrogen and weight gain. The review found that birth control pills have no significant effect on weight gain.
If you begin taking the birth control pill and experience a slight increase in your weight, it is likely caused due to the hormonal changes that cause your body to retain fluid.
Over a period of taking the pill for three to four months, you will notice that your weight will go back to the normal range.
Other Side Effects of Taking Birth Control
While the pill is considered to be one of the safest forms of birth control, there are certain side effects that may occur. These may include:
- Mood swings
- Changes in menstruation pattern, it may either involve more bleeding or a decrease in bleeding
- Sore or tender breasts
The hormonal changes that occur in the body due to taking the pill, especially the increase in estrogen levels, can also cause some more serious side effects, while birth control pills that contain only progestin are not as likely to cause these side effects. While rare, some of the serious side effects of birth control pills that contain estrogen and progestin both may include:
- Stroke or heart attack
- Blood clots
- This is why it is best to discuss all possibilities with your doctor before you start or change your birth control method.
Should You See A Doctor Over Breast Changes?
It’s not necessary to see a doctor if you experience a slight increase in your breast size. However, it is recommended that you consult a doctor before starting the birth control pill and before you switch your birth control method.
Also, side effects for each method of birth control may vary from person to person. This is why your doctor will take into account your individual case and risk factors and then only advice a form of birth control best suited for your case.
Some of the risk factors you must consider before starting the pill include:
- If you are a heavy smoker
- If you are obese or overweight
- If you are over the age of 35
- If you have a history of migraines with auras
- If you have high cholesterol
- If you have a history of high blood pressure or hypertension
- If you suffer from a clotting disorder
- If you have any of these risk factors, then your doctor will recommend a different method of birth control rather than the pill.
When taking the birth control pill, it is necessary to be aware of all the potential risks and side effects. One of the mild side effects includes a slight and often temporary increase in breast size. However, you will notice that after a few months of taking the pill, the size of your breasts will go back to their original size. If you experience any other side effects after starting the birth control pill, then you should discuss them with your doctor.